Allergic Reactions, What to Look For & How to Help
What is an allergic reaction? How can I help someone having an allergic reaction? What does an allergic reaction look like? Can an allergy be fatal? What does an extreme allergy or Anaphylaxis look like? What causes allergies? These are some of the questions that we have received within our first aid courses, to begin an allergic reaction is an immune response causing hypersensitivity to substances that either contact or enter the body.
Substances causing the allergy are called allergens, these can be almost anything from bee venom, pollen, pet dander, shell fish and many other substances. When your body comes into contact with an allergen it reacts as if the substance was a pathogen or harmful substance. This causes the body to have an immune response and release histamines, histamines are involved with the body’s immune response causing tissue inflammation or swelling at the sight of contact with the allergen. Depending on where the body begins to swell this can range from a slight irritation to extremes that may be life threatening “Anaphylaxis“.
Depending on the person’s sensitivity to the substance their body’s immune response “Allergy” may be slow to react or almost instantaneous. The severity of the reaction depends on each individuals immune system and sensitivity.
How to Spot an Allergy Mild or Severe “Anaphylaxis”
- -Itchy skin with raised areas, Hives or even a Rash
- -Tightness in the throat or chest
- -Dizziness , weakness or confusion
- -Swelling of the face, lips, neck, ears or hands, if the tongue or throat swell this may block the airway “Dangerous“
- -Redness of the skin that may be raised with a rash, hives or blotchy.
- -Weakness or dizziness with nausea or vomiting
- -breathing difficulties, wheezing or coughing
How to Help:
- -If the scene is safe to do so “Check” the victim and make sure they are breathing.
- -If the victim’s allergy is severe “Anaphylaxis” or has trouble breathing and loses consciousness have someone “Call 911” and make sure emergency response is on the way.
- -Offer comfort warmth & reassurance as anxiety can make symptoms worse.
- -if the reaction is extreme with swelling or difficulty breathing & the victim “Has an Epi-Pen” or epinephrine auto-injector help the person use it. “Make sure to follow the 5 rights of medication assistance” and assist “Don’t Give” the victims medication.
- -Always refer the victim to an emergency facility if the allergic reaction is severe “Anaphylaxis” and seek medical attention. Symptoms may return even after using an Epi-Pen within as little as 15 minutes.
To Assist with an Epinephrine Auto-Injector
- 1) Check the 5 Rights of Medication before assisting
- 2) Help the victim remove the safety cap “Blue to the sky“
- 3) Tell the person to firmly place the injector tip “Orange against the Thigh” hard enough to hear or feel the needle release. “Click” and hold for 10 seconds.
- 4) Remove the Auto-Injector
- 5) Keep the Auto-Injector with the victim for proper disposal at the hospital.
If you have an allergy, read ingredients or labels carefully and always be sure to ask when you are eating out about what is in the food. Avoid allergens and be sure to check with your physician about childhood allergies.
We never know what can happen, its always good to be prepared and have the knowledge we need to help those who need it.
“This material is for information purposes only and is taken from The Canadian Red Cross / Alberta Heart & Stroke Foundation & Alberta Health Services. This information should not be used in place of medical, Technical advice, instructor, and/or treatment. If you have questions, speak to your local Physician or Safety Training Facility.”
Protect Yourself!!! Call 911!!! Don’t Waste Time!!!
Learn First Aid Today & Save a Life Tomorrow with Saving Grace Medical Academy Ltd.